Posted by Drewfuss on February 9, 2011, at 20:02:53
In reply to Re: Do SSRI's cause dopamine depletion, posted by Amelia_in_StPaul on April 20, 2009, at 17:03:12
This is an important question to be asked. One that MD's and specifically psychiatrists rarely investigate or simply ignore.
SSRI's are likely to cause dopamine depletion as they purport an inhibitory effect of 5-HT on dopomine neuronal activity in the ventral tegmental area (VTA). The increase of 5-HT transmission likely causes a suppression of the firing activity of Dopamine neurons.
Since the Dopaminergic system plays an important role in motivation and reward, a potential decrease in the firing of Dopamine neurons may contribute to decreased levels of motivation and exasperate existing depressive symptoms in individuals treated with SSRIs.
Dremencov, E., El Mansari, M., Blier, P. (2009). Effects of sustained serotonin reuptake inhibition on the firing of dopamine neurons in the rat ventral tegmental area. Journal of Psychiatry & Neuroscience, (34), 223-229